Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 71, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 17, 2024, 8:13 PM EDT for Gadsden County, Jackson County, Liberty County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 8:13 PM EDT (00:13 UTC)
- Expired
- May 17, 2024, 8:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Gadsden County, FL, Jackson County, FL, Liberty County, FL
The radar
The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:59 PM EDT | Tornado Watch | SPC | 6 hr |
| May 17, 7:47 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.8
The text
As transmitted.
725
WFUS52 KTAE 180013
TORTAE
FLC039-063-077-180045-
/O.NEW.KTAE.TO.W.0071.240518T0013Z-240518T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
813 PM EDT Fri May 17 2024
The National Weather Service in Tallahassee has issued a
* Tornado Warning for...
Southeastern Jackson County in the Panhandle of Florida...
Western Gadsden County in Big Bend Florida...
North central Liberty County in Big Bend Florida...
* Until 845 PM EDT/745 PM CDT/.
* At 812 PM EDT/712 PM CDT/, a severe thunderstorm capable of
producing a tornado was located near Chattahoochee, or 16 miles
northeast of Blountstown, moving southeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Greensboro around 825 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Hardaway, Gretna, Juniper, Sycamore, Mount Pleasant, Sneads, Hardin
Heights, Rosedale, Sawdust, and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3058 8495 3058 8494 3059 8495 3061 8493
3061 8496 3071 8494 3070 8463 3044 8471
TIME...MOT...LOC 0012Z 299DEG 28KT 3063 8490
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
11-MM1 follow-up statement
438
WWUS52 KTAE 180038
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
838 PM EDT Fri May 17 2024
FLC039-063-077-180048-
/O.EXP.KTAE.TO.W.0071.000000T0000Z-240518T0045Z/
Jackson FL-Gadsden FL-Liberty FL-
838 PM EDT Fri May 17 2024
...THE TORNADO WARNING FOR SOUTHEASTERN JACKSON...WESTERN GADSDEN AND
NORTH CENTRAL LIBERTY COUNTIES WILL EXPIRE AT 845 PM EDT/745 PM
CDT/...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM EDT/1000 PM CDT/ for
the Panhandle of Florida. A Tornado Watch also remains in effect
until 100 AM EDT/midnight CDT/ for Big Bend and the Panhandle of
Florida.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
Remember, a Severe Thunderstorm Warning still remains in effect.
&&
LAT...LON 3058 8495 3058 8494 3059 8495 3061 8493
3061 8496 3071 8494 3070 8463 3044 8471
TIME...MOT...LOC 0038Z 299DEG 28KT 3054 8471
$$
11-MMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 17, 7:42 PM EDT, 31 minutes earlier.
Area forecast discussion, May 17, 7:42 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
742 PM EDT Fri May 17 2024
...New AVIATION...
.NEAR TERM...
(Through Saturday)
Issued at 355 PM EDT Fri May 17 2024
The main concern through Saturday will be severe thunderstorms and
heavy rain.
In the big picture, a positively tilted southern stream upper trough
has moved east to Texas, ramping up west-southwesterly jet stream
winds along the northern Gulf Coast. A turn to southerly low-level
flow has brought a return of low-level moisture as a warm front
tries to creep northward and inland.
Already, a band of moderate rain and thunderstorms currently
stretches from southwest Alabama to west-central Georgia, mainly
along the north of the warm front. It should take on a more positive
tilt through this evening and start to slowly move southeast,
affecting most of the service area except perhaps the Forgotten
Coast and southeast Big Bend. Given the slow movement of this line,
a quick couple inches of rain should occur in spots. So a few severe
wind gusts and flash flooding will be the main threats through this
evening. We just issued a Flood Watch for areas along and west of
the Flint River, and for the inland FL Panhandle.
Looking upstream, a shortwave trough west of Del Rio TX will race
east through this evening, sparking development of a new MCS late
this evening off the Texas and Louisiana coasts. It will continue to
race east overnight near the northern Gulf Coast, pushing across the
tri- state region from west to east from early Saturday morning into
the mid-afternoon hours. Assuming this takes on a classic MCS
structure and tracks more onshore than over the Gulf waters, then
fairly widespread severe wind gusts would be possible, with isolated
convective gusts in excess of 70 mph.
As MCS exits east later Saturday afternoon, we will likely see a
significant lull in activity develop in the rain-stabilized air that
follows.
&&
.SHORT TERM...
(Saturday night through Sunday night)
Issued at 355 PM EDT Fri May 17 2024
Widespread showers, in addition to scattered severe storms, continue
into Saturday evening but a general downtrend in severe weather
should begin to develop as the forcing moves east and instability
wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early Sunday.
The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and east
compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft and
remnant instability.
We've also added some patchy fog to the forecast Sunday morning.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 355 PM EDT Fri May 17 2024
Upper level ridge settles in as the trough from the weekend moves
out. Cannot rule out a slight chance of showers across far eastern
areas on Monday as another shortwave swings through. A quieter and
drier pattern is forecast through much of next week. This pattern
should lead to a warm up in temperatures with highs back in the low
90s by Tuesday and Wednesday.
&&
.AVIATION...
(00Z TAFS)
Issued at 729 PM EDT Fri May 17 2024
Broken line of SHRA and TSRA moving across the area. VLD/ECP/TLH
will be impacted over the next few hours. Behind the line, some
SHRA left over and will have a brief lull before another round
develops late in the overnight into the morning hours. Expect
MVFR/IFR around TSRA and some MVFR outside of convection. Winds
will be mainly be southerly with the exception of when storms move
through and winds temporarily become westerly to northwesterly.
&&
.MARINE...
Issued at 355 PM EDT Fri May 17 2024
Moderate southerly breezes will prevail across the northeast Gulf
through tonight. A line of thunderstorms is likely to move across
the waters on Saturday morning and evening, bringing strong to
severe wind gusts. A weak front will move across the waters on
Saturday and Saturday night, and stall on Sunday, bringing renewed
chances of showers and thunderstorms. High pressure will pass
across the northeast Gulf on Sunday night, and then elongate along
the U.S. Eastern Seaboard on Monday and Tuesday.
&&
.FIRE WEATHER...
Issued at 355 PM EDT Fri May 17 2024
Two rounds of thunderstorms will affect districts, the first through
this evening, then the second from Saturday morning through mid-
afternoon. Widespread wetting rains are expected. Severe
thunderstorm wind gusts are possible as well.
A weak cold front will pass the districts on Saturday night,
followed by a turn to westerly winds on Sunday. Given moderate
westerly transport winds and a deeply mixed layer on Sunday, pockets
of high dispersion values are expected during the afternoon. The
high dispersion values on Monday are mainly due to deep mixing
albeit less wind. This would support well-developed vertical smoke
columns.
&&
.HYDROLOGY...
Issued at 355 PM EDT Fri May 17 2024
The potential for flash flooding is increasing over portions of
the FL Panhandle north of I-10, Southwest GA mainly west of the
Flint River, and Southeast AL, where a Flash Flood Watch is in
effect into Saturday. Parts of this same region are also in a WPC
Moderate Risk (Level 3 of 4) for excessive rainfall, which means
there is the potential for numerous flash flooding. The remainder
of the area outside of the FL Big Bend is in a Slight Risk of
Excessive Rainfall, while the Big Bend is under a Marginal Risk.
While average rainfall amounts of 2-3 inches are expected across
the Flash Flood Watch area, the potential for localized higher
amounts of 6 inches from thunderstorms moving repeatedly over the
same areas (i.e., training), would result in flash flooding.
Wet antecedent conditions with moist soils will accentuate this.
The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 85 69 88 / 50 80 60 40
Panama City 72 82 70 85 / 50 80 40 20
Dothan 70 80 67 85 / 70 90 30 30
Albany 70 81 67 83 / 80 90 40 40
Valdosta 73 87 69 86 / 50 80 60 50
Cross City 73 88 69 86 / 10 50 70 60
Apalachicola 74 82 72 83 / 30 70 60 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for FLZ007-009-011.
High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...Flood Watch through Saturday afternoon for GAZ120>126-142>145-
155.
AL...Flood Watch through Saturday afternoon for ALZ065>069.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Dobbs
LONG TERM....Haner
AVIATION...Scholl
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...LFIn the hours before
Local storm report, May 17, 6:45 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
645 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Tstm Wnd Dmg 3 ENE Branchville 31.16N 84.27W
05/17/2024 Mitchell GA Law Enforcement
Pecan tree down in Mitchell county at the
intersection of Branchville and Strawberry
Roads.
&&
EBLocal storm report, May 17, 7:49 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
749 PM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Funnel Cloud 1 SW Murphy 31.06N 83.84W
05/17/2024 Colquitt GA Trained Spotter
Report of a funnel cloud came in via a
spotter roughly 5 miles north of Coolidge in
Colquitt county Georgia.
&&
EBThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:16 PM EDT | Areal Flood Advisory | TAE | Bay, Calhoun, Gadsden, Jackson, Liberty, Washington | 3 hr |
| May 17, 8:24 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Liberty | 81 min |
| May 17, 8:31 PM EDT | Flash Flood Warning | TAE | Holmes, Jackson, Washington | 3 hr |
| May 17, 8:42 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Jackson | 20 min |
| May 17, 8:48 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Jefferson, Leon | 87 min |
| May 17, 9:14 PM EDT | Flash Flood Warning | TAE | Gadsden | 3 hr |
| May 17, 10:04 PM EDT | Areal Flood Advisory | TAE | Gadsden, Leon | 3 hr |
| May 17, 10:28 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison, Taylor, Wakulla | 62 min |
| May 17, 11:22 PM EDT | Special Marine Warning | TAE | 113 min | |
| May 17, 11:25 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor, Wakulla | 65 min |
| May 18, 12:22 AM EDT | Areal Flood Advisory | TAE | Jefferson, Taylor, Wakulla | 3 hr |
| May 18, 1:10 AM EDT | Special Marine Warning | TAE | 87 min | |
| May 18, 1:19 AM EDT | Flash Flood Warning | TAE | Jefferson, Taylor, Wakulla | 7 hr |
| May 18, 4:54 AM EDT | Flash Flood Warning | TAE | Jefferson | 3 hr |
| May 18, 6:17 AM EDT | Special Marine Warning | TAE | 3 hr | |
| May 18, 6:32 AM EDT | Flash Flood Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 6 hr |
| May 18, 8:01 AM EDT | River Flood Warning | TAE | Leon, Wakulla | 5 days |
| May 18, 8:06 AM EDT | Special Weather Statement | TAE | Walton | 39 min |
| May 18, 8:18 AM EDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 42 min |
| May 18, 8:29 AM EDT | Severe Thunderstorm Warning | TAE | Walton | 46 min |
| May 18, 8:38 AM EDT | Special Weather Statement | TAE | Holmes | 52 min |
| May 18, 8:59 AM EDT | Special Weather Statement | TAE | Washington | 46 min |
| May 18, 9:14 AM EDT | Special Marine Warning | TAE | 2 hr | |
| May 18, 9:21 AM EDT | Special Weather Statement | TAE | Walton | 24 min |
| May 18, 9:37 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Jackson, Washington | 38 min |
| May 18, 9:54 AM EDT | Severe Thunderstorm Warning | TAE | Jackson | 51 min |
| May 18, 10:10 AM EDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Jackson | 35 min |
| May 18, 10:19 AM EDT | Severe Thunderstorm Warning | TAE | Gadsden | 41 min |
| May 18, 10:22 AM EDT | Special Marine Warning | TAE | 83 min | |
| May 18, 10:40 AM EDT | Areal Flood Advisory | TAE | Gadsden, Jackson | 3 hr |
| May 18, 10:48 AM EDT | Special Weather Statement | TAE | Bay | 57 min |
| May 18, 10:51 AM EDT | Special Weather Statement | TAE | Gadsden | 39 min |
| May 18, 11:20 AM EDT | Special Weather Statement | TAE | Gadsden, Leon | 40 min |
| May 18, 11:30 AM EDT | Special Weather Statement | TAE | Calhoun | 45 min |
| May 18, 11:43 AM EDT | Special Marine Warning | TAE | 92 min | |
| May 18, 12:01 PM EDT | Special Weather Statement | TAE | Gadsden, Leon | 29 min |
| May 18, 12:24 PM EDT | Areal Flood Advisory | TAE | Bay, Holmes, Jackson, Walton, Washington | 66 min |
| May 18, 12:51 PM EDT | Special Weather Statement | TAE | Franklin, Wakulla | 24 min |
| May 18, 1:06 PM EDT | Special Marine Warning | TAE | 54 min | |
| May 18, 1:11 PM EDT | Special Marine Warning | TAE | 50 min | |
| May 18, 1:17 PM EDT | Special Weather Statement | TAE | Wakulla | 43 min |
| May 18, 1:23 PM EDT | Special Weather Statement | TAE | Franklin | 37 min |
| May 18, 1:37 PM EDT | Special Weather Statement | TAE | Taylor | 38 min |
| May 18, 1:56 PM EDT | Special Marine Warning | TAE | 81 min | |
| May 18, 1:58 PM EDT | Areal Flood Advisory | TAE | Jefferson, Taylor, Wakulla | 92 min |
| May 18, 1:59 PM EDT | Special Marine Warning | TAE | 64 min | |
| May 18, 2:14 PM EDT | Special Weather Statement | TAE | Lafayette, Taylor | 46 min |
| May 18, 2:30 PM EDT | Special Marine Warning | TAE | 2 hr | |
| May 18, 2:59 PM EDT | Special Weather Statement | TAE | Lafayette, Taylor | 46 min |
| May 18, 4:35 PM EDT | Small Craft Advisory | TAE | 8 hr |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.